Acetaminophen



Definition

Acetaminophen is a medicine used to relieve pain and reduce fever.


Purpose

Acetaminophen is used to relieve many kinds of minor aches and pains, including headaches, muscle aches, backaches, toothaches, menstrual cramps, arthritis, and the aches and pains that often accompany colds. It is suitable for control of pain following minor surgery, or for post-surgical pain after the need for stronger pain relievers has been reduced. Acetaminophen is also used in combination with narcotic analgesics both to increase pain relief and reduce the risk that the narcotics will be abused.


Description

This drug is available without a prescription. Acetaminophen (APAP) is sold under various brand names, including Tylenol, Panadol, Aspirin-Free Anacin, and Bayer Select Maximum Strength Headache Pain Relief Formula. Many multi-symptom cold, flu, and sinus medicines also contain acetaminophen. Persons are advised to check the ingredients listed on the container to see if acetaminophen is included in the product.

Acetaminophen is also included in some prescription-only combinations. These usually contain a narcotic in addition to acetaminophen; it is combined with oxycodone in Percocet, and is included in Tylenol with Codeine.

Studies have shown that acetaminophen relieves pain and reduces fever about as well as aspirin . But differences between these two common drugs exist. Acetaminophen is less likely than aspirin to irritate the stomach. However, unlike aspirin, acetaminophen does not reduce the redness, stiffness, or swelling that accompany arthritis.

Recommended dosage

The usual dosage for adults and children age 12 and over is 325–650 mg every four to six hours as needed. No more than 4 g (4,000 mg) should be taken in 24 hours. Because the drug can potentially harm the liver, people who drink alcohol in large quantities should take considerably less acetaminophen and possibly should avoid the drug completely.

For children ages six to 11 years, the usual dose is 150–300 mg, three to four times a day. People are advised to check with a physician for dosages for children under six years of age.


Precautions

A person should never take more than the recommended dosage of acetaminophen unless told to do so by a physician or dentist.

Because acetaminophen is included in both prescription and non-prescription combinations, it is important to check the total amount of acetaminophen taken each day from all sources in order to avoid taking more than the recommended maximum dose.

Patients should not use acetaminophen for more than 10 days to relieve pain (five days for children) or for more than three days to reduce fever, unless directed to do so by a physician. If symptoms do not go away, or if they get worse, the patient should contact a physician. Anyone who drinks three or more alcoholic beverages a day should check with a physician before using this drug and should never take more than the recommended dosage. People who already have kidney or liver disease or liver infections should also consult with a physician before using the drug. Women who are pregnant or breastfeeding should also consult with a physician before using acetaminophen.

Smoking cigarettes may interfere with the effectiveness of acetaminophen. Smokers may need to take higher doses of the medicine, but should not take more than the recommended daily dosage unless told to do so by a physician.

Many drugs can interact with one another. People should consult a physician or pharmacist before combining acetaminophen with any other medicine, and they should not use two different acetaminophen-containing products at the same time, unless instructed by a physician or dentist.

Some products, such as Nyquil, contain acetaminophen in combination with alcohol. While these products are safe for people who do not drink alcoholic beverages, people who consume alcoholic drinks regularly, even in moderation, should use extra care before using acetaminophen-alcohol combinations.

Acetaminophen interferes with the results of some medical tests. Before having medical tests done, a person should check to see whether taking acetaminophen would affect the results. Avoiding the drug for a few days before the tests may be necessary.


Side effects

Acetaminophen causes few side effects. The most common one is lightheadedness. Some people may experience trembling and pain in the side or the lower back. Allergic reactions do occur in some people, but they are rare. Anyone who develops symptoms such as rash, swelling, or difficulty breathing after taking acetaminophen should stop taking the drug and get immediate medical attention. Other rare side effects include yellow skin or eyes, unusual bleeding or bruising, weakness, fatigue, bloody or black stools, bloody or cloudy urine, and a sudden decrease in the amount of urine.

Overdoses of acetaminophen may cause nausea, vomiting, sweating, and exhaustion. Very large overdoses can cause liver damage. In case of an overdose, a person is advised to get immediate medical attention.


Interactions

Acetaminophen may interact with a variety of other medicines. When this happens, the effects of one or both of the drugs may change or the risk of side effects may be greater. Among the drugs that may interact with acetaminophen are alcohol, non-steroidal anti-inflammatory drugs (NSAIDs) such as Motrin, oral contraceptives, the anti-seizure drug phenytoin (Dilantin), the blood-thinning drug warfarin (Coumadin), the cholesterol-lowering drug cholestyramine (Questran), the antibiotic Isoniazid, and zidovudine (Retrovir, AZT). People should check with a physician or pharmacist before combining acetaminophen with any other prescription or nonprescription (over-the-counter) medicine.


Resources

books

Brody, T.M., J. Larner, K.P. Minneman, and H.C. Neu. Human Pharmacology: Molecular to Clinical, 2nd ed. St. Louis: Mosby Year-Book, 1998.

Griffith, H.W., and S. Moore. 2001 Complete Guide to Prescription and Nonprescription Drugs. New York: Berkely Publishing Group, 2001.


other

"Acetaminophen." Federal Drug Administration. Center for Drug Evaluation and Research. [cited May 2003] http://www.fda.gov/cder/foi/nda/2000/75077_Acetaminophen.pdf .

"Acetaminophen." Medline Plus Drug Information. [cited May 2003] http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a681004.html .

"Acetaminophen, Systemic." Medline Plus Drug Information. [cited May 2003] http://www.nlm.nih.gov/medlineplus/druginfo/uspdi/202001.html .


Nancy Ross-Flanigan Sam Uretsky

User Contributions:

1
Report this comment as inappropriate
Sep 10, 2011 @ 1:01 am
I find your site very informative
Interesting reading. I spend a lot of time on your site.
2
ann
Report this comment as inappropriate
Dec 31, 2012 @ 11:11 am
Is there a time period you should wait to have outpatient surgery? Will acetamenophen cause bleeding?

Comment about this article, ask questions, or add new information about this topic:

CAPTCHA